How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. B. Your Own Question
Dr. B.
Dr. B., Veterinarian
Category: Dog
Satisfied Customers: 18252
Experience:  Hello, I am a small animal veterinarian and am happy to discuss any concerns & questions you have on any species.
60269376
Type Your Dog Question Here...
Dr. B. is online now
A new question is answered every 9 seconds

My 2 1/2 yr old English Bulldog suddenly started panting and

Customer Question

My 2 1/2 yr old English Bulldog suddenly started panting and moving her head side to side nonstop. First time this happens. It seemed she got a rash earlier in the day when I cleaned my room, she has allergies. So I gave her an allergy pill.
Submitted: 1 year ago.
Category: Dog
Expert:  Dr. B. replied 1 year ago.
Hello & welcome, I am Dr. B, a licensed veterinarian and I would like to help you with your wee one today.
What allergy pill did you give?
What dose and how much does Beju weigh?
How long after this tablet was given did you see these signs?
Are her gums pink or pale/white?
Can you take a breathing rate for me (just count her breaths for 10 seconds + multiply that by 6)?
Any tremors or shaking?
Customer: replied 1 year ago.
Ok let me check, that was yesterday about 1pm. One pill claritin-d, she weighs about 64lbs. Getting her heart and gum color now
Customer: replied 1 year ago.
Shaking her head side to side and panting about 9-10hours later
Customer: replied 1 year ago.
Her gums are still pink, a bit of silva
Customer: replied 1 year ago.
She paces and tries to lay down and does it all over again.
Expert:  Dr. B. replied 1 year ago.
Thank you,
Can you tell me how much Pseudoephedrine was in the Claritin-D?
Customer: replied 1 year ago.
Let me check, 15×6=90
Customer: replied 1 year ago.
240mg
Expert:  Dr. B. replied 1 year ago.
Thank you,
Now it is this component of the allergy medication is causing her signs. Pseudoephedrine is not safe for dogs. The dose she has had is ~8mg/kg . So that you can appreciate just how serious this is, with pseudoephedrine we can see adverse signs at doses as low as 5 mg/kg and life-threatening symptoms may occur at 10 mg/kg. Your lass has not had a fatal dose but she has had a high one. Adverse signs they can have are pacing, restlessness, vomiting, dilated pupils, and elevated the heart and breathing rate. So, as you can see, this is the root of her signs just now.
In regards ***** ***** here, if it has been this long already, we are limited in what we can do. If her signs are not severe at home, we'd just need to keep her calm and quiet in a dimly lit room. This will reduce stimulation and any seizure risk and hopefully allow her to settle and just sleep this off. Of course, if she is very agitated, then we'd need to have her seen by her vet for IV fluids +/- sedation to sleep this off.
Overall, this is what is causing her signs. At this stage, we just need to keep her calm and let it run its course over the next 24-48 hours. Otherwise, if she is severely affected, then we'd need to think about hospitalization for fluids at this point.
I hope this information is helpful.
If you need any additional information, do not hesitate to ask!
All the best,
Dr. B.
-----------------------------------------------------------------------------------------------------------------
If you have any other questions, please ask me – I’ll be happy to respond. Please remember to rate my service once you have all the information you need as this is how I am credited for assisting you today. Thank you! : )
Customer: replied 1 year ago.
She's seems to be trying to lay down on her own, is there anything I can do to make it easier for her?
Expert:  Dr. B. replied 1 year ago.
Hi again,
You just need to make the room she is in dim and quiet. You can encourage her to drink, but there is no real antidote that we can use here unfortunately.
All the best,
Dr. B.
Customer: replied 1 year ago.
Alright, thank you
Expert:  Dr. B. replied 1 year ago.
You are very welcome, my dear.
All the best,
Dr. B.
-----------------------------------------------------------------------------------------------------------------
If you have any other questions, please ask me – I’ll be happy to respond. Please remember to rate my service once you have all the information you need as this is how I am credited for assisting you today. Thank you! : )
Expert:  Dr. B. replied 1 year ago.
Hi,
I'm just following up on our conversation about Beju. How is everything going?
nekovet